• Bernoulli
  • Volume 8, Number 3 (2002), 323-366.

Self-decomposability and Lévy processes in free probability

Ole E. Barndorff-Nielsen and Steen Thorbjørnsen

Full-text: Open access


In this paper we study the bijection, introduced by Bercovici and Pata, between the classes of infinitely divisible probability measures in classical and in free probability. We prove certain algebraic and topological properties of that bijection (in the present paper denoted Λ), and those properties are then used to show, in particular, that Λ maps the class of classically self-decomposable probability measures onto the natural free counterpart which we define here. Further, we study Lévy processes in free probability and use the properties of Λ to construct stochastic integrals with respect to such processes. In particular, we derive the free analogue of the integral representation of self-decomposable random variables.

Article information

Bernoulli, Volume 8, Number 3 (2002), 323-366.

First available in Project Euclid: 8 March 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

free additive convolution free and classical infinite divisibility free self-decom\-posability free Lévy processes free stochastic integrals free Ornstein-Uhlenbeck processes


Barndorff-Nielsen, Ole E.; Thorbjørnsen, Steen. Self-decomposability and Lévy processes in free probability. Bernoulli 8 (2002), no. 3, 323--366.

Export citation


  • [1] Anshelevich, M. (2001a) Itô formula for free stochastic integrals. Preprint..
  • [2] Anshelevich, M. (2001b) Partition-dependent stochastic measures and q-deformed cumulants. MSRI Preprint 2001-021, Mathematical Sciences Research Institute.
  • [3] Barndorff-Nielsen, O.E. (1998) Processes of normal inverse Gaussian type. Finance Stochastics, 2, 41-68.
  • [4] Barndorff-Nielsen, O.E. and Cox, D.R. (1989) Asymptotic Techniques for Use in Statistics, Monographs on Statistics and Applied Probability. London: Chapman & Hall.
  • [5] Barndorff-Nielsen, O.E. and Shephard, N. (2001a) Non-Gaussian Ornstein-Uhlenbeck-based models and some of their uses in financial economics (with discussion). J. Roy. Statist. Soc. Ser. B, 63, 167-241.
  • [6] Barndorff-Nielsen, O.E. and Shephard, N. (2001b) Modelling by Lévy processes for financial econometrics. In O.E. Barndorff-Nielsen, T. Mikosch and S. Resnick (eds), Lévy Processes - Theory and Applications, pp. 283-318. Boston: Birkhäuser. Barndorff-Nielsen, O.E., Mikosch, T. and Resnick, S. (eds) (2001) Lévy processes - Theory and Applications. Boston: Birkhäuser.
  • [7] Bercovici, H. and Pata, V. (1996) The law of large numbers for free identically distributed random variables. Ann. Probab., 24, 453-465. Abstract can also be found in the ISI/STMA publication
  • [8] Bercovici, H. and Pata, V. (1999) Stable laws and domains of attraction in free probability theory. Ann. Math., 149, 1023-1060.
  • [9] Bercovici, H. and Pata, V. (2000) A free analogue of Hincin´s characterization of infinite divisibility. Proc. Amer. Math. Soc., 128, 1011-1015.
  • [10] Bercovici, H. and Voiculescu, D.V. (1993) Free convolution of measures with unbounded support. Indiana Univ. Math. J., 42, 733-773.
  • [11] Bertoin, J. (1996) Lévy Processes. Cambridge: Cambridge University Press.
  • [12] Bertoin, J. (1997) Subordinators: examples and applications. In P. Bernard (ed.), Lectures on Probability Theory and Statistics: É cole d´É té de St-Flour XXVII, Lecture Notes in Math. 1717, pp. 4-91. Berlin: Springer-Verlag.
  • [13] Bertoin, J. (2000) Subordinators, Lévy Processes with No Negative Jumps, and Branching Processes, MaPhySto Lecture Notes Ser. 2000-8. Aarhus: MaPhySto.
  • [14] Biane, P. (1998a) Processes with free increments. Math. Z., 227, 143-174.
  • [15] Biane, P. (1998b) Free probability for probabilists. MSRI Preprint 1998-040, Mathematical Sciences Research Institute.
  • [16] Biane, P. and Speicher, R. (1998) Stochastic calculus with respect to free Brownian motion and analysis on Wigner space. Probab. Theory Related Fields, 112, 373-409. Abstract can also be found in the ISI/STMA publication
  • [17] Bondesson, L. (1992) Generalized Gamma Convolutions and Related Classes of Distributions and Densities, Lecture Notes in Statist. 76. Berlin: Springer-Verlag.
  • [18] Breiman, L. (1992) Probability, Classics Appl. Math. 7, Philadelphia: Society of Industrial and Applied Mathematics.
  • [19] Brockwell, P.J., Resnick, S.I. and Tweedie, R.L. (1982) Storage processes with general release rule and additive inputs. Adv. Appl. Probab., 14, 392-433.
  • [20] Chihara, T.S. (1978) An Introduction to Orthogonal Polynomials. New York: Gordon and Breach.
  • [21] Donoghue, W.F., Jr (1974) Monotone Matrix Functions and Analytic Continuation, Grundlehren der mathematichen Wissenschaften 207. Berlin: Springer-Verlag.
  • [22] Feller, W. (1971) An Introduction to Probability Theory and its Applications, Volume II. New York: Wiley.
  • [23] Geman, S. (1980) A limit theorem for the norm of random matrices. Ann. Probab., 8, 252-261.
  • [24] Gnedenko, B.V. and Kolmogorov, A.N. (1968) Limit Distributions for Sums of Independent Random Variables. Reading, MA: Addison-Wesley.
  • [25] Haagerup, U. and Thorbjørnsen, S. (1998) Random Matrices with Complex Gaussian Entries, Preprint, SDU Odense University.
  • [26] Haagerup, U. and Thorbjørnsen, S. (1999) Random matrices and K-theory for exact C*-algebras, Doc. Math., 4, 341-450.
  • [27] Hiai, F. and Petz, D. (1999) Asymptotic Freeness Almost Everywhere for Random Matrices, MaPhySto Research Report 1999-39. Aarhus: MaPhySto.
  • [28] Hiai, F. and Petz, D. (2000) The Semicircle Law, Free Random Variables and Entropy, Mathematical Surveys and Monographs 77. Providence, RI: American Mathematical Society.
  • [29] Jurek, Z.J. and Mason, J.D. (1993) Operator-Limit Distributions in Probability Theory. New York: Wiley.
  • [30] Jurek, Z.J. and Verwaat, W. (1983) An integral representation for self-decomposable Banach space valued random variables. Z. Wahrscheinlichkeitstheorie Verw. Geb., 62, 247-262.
  • [31] Kadison, R.V. and Ringrose, J.R. (1983) Fundamentals of the Theory of Operator Algebras, Vol. I. Elementary Theory. New York: Academic Press.
  • [32] Kadison, R.V. and Ringrose, J.R. (1986) Fundamentals of the Theory of Operator Algebras, Vol. II. Advanced Theory. Orlando, FL: Academic Press.
  • [33] Le Gall, J.-F. (1999) Spatial Branching Processes, Random Snakes and Partial Differential Equations. Basel: Birkhäuser.
  • [34] Lukacs, E. (1975) Stochastic Convergence, 2nd edn. New York: Academic Press.
  • [35] Maassen, H. (1992) Addition of freely independent random variables. J. Funct. Anal., 106, 409-438. Abstract can also be found in the ISI/STMA publication
  • [36] Nelson, E. (1974) Notes on non-commutative integration. J. Funct. Anal., 15, 103-116.
  • [37] Nica, A. (1996) R-transforms of free joint distributions and non-crossing partitions. J. Funct. Anal., 135, 271-296.
  • [38] Pata, V. (1996) Domains of partial attraction in non-commutative probability. Pacific J. Math., 176, 235-248.
  • [39] Rota, G.-C. (1964) On the foundations of combinatorial theory I: Theory of Möbius functions. Z. Wahrscheinlichkeitstheorie Verw. Geb., 2, 340-368.
  • [40] Rudin, W. (1991) Functional Analysis, 2nd edn. New York: McGraw-Hill.
  • [41] Samorodnitsky, G. and Taqqu, M.S. (1994) Stable Non-Gaussian Random Processes. New York: Chapman & Hall.
  • [42] Sato, K. (1999) Lévy Processes and Infinitely Divisible Distributions, Cambridge Stud. Adv. Math. 68. Cambridge: Cambridge University Press.
  • [43] Sato, K. (2000) Subordination and Self-decomposability, MaPhySto Research Report 2000-40. Aarhus: MaPhySto.
  • [44] Segal, I.E. (1953) A non-commutative extension of abstract integration. Ann. Math., 57, 401-457.
  • [45] Correction (1953), 58, 595-596.
  • [46] Silverstein, J.W. (1985) The smallest eigenvalue of a large dimensional Wishart matrix. Ann. Probab., 13, 1364-1368.
  • [47] Speicher, R. (1994) Multiplicative functions on the lattice of non-crossing partitions and free convolution. Math. Ann., 298, 611-628.
  • [48] Speicher, R. (1997) Free probability theory and non-crossing partitions. Sém. Lothar. Combin., 39, paper B39c.
  • [49] Terp, M. (1981) Lp spaces associated with von Neumann algebras. Lecture notes, University of Copenhagen.
  • [50] Thorbjørnsen, S. (2000) Mixed moments of Voiculescu´s Gaussian random matrices. J. Funct. Anal., 176, 213-246.
  • [51] Voiculescu, D.V. (1985) Symmetries of some reduced free product C*-algebras. In H. Araki, C.C. Moore, S.-V. Stratila and D.V. Voiculescu (eds), Operator Algebras and Their Connections with Topology and Ergodic Theory, Lecture Notes in Math. 1132, pp. 556-588. Berlin: Springer- Verlag.
  • [52] Voiculescu, D.V. (1986) Addition of certain non-commuting random variables. J. Funct. Anal., 66, 323-346.
  • [53] Voiculescu, D.V. (1991) Limit laws for random matrices and free products. Invent. Math., 104, 201-220.
  • [54] Voiculescu, D.V. (2000) Lectures on free probability. In P. Bernard (ed.), Lectures on Probability Theory and Statistics: É cole d´É té de St-Flour XXVIII, Lecture Notes in Math. 1738. Berlin: Springer-Verlag.
  • [55] Voiculescu, D.V., Dykema, K.J. and Nica, A. (1992) Free Random Variables, CRM Monogr. Ser. 1. Providence, RI: American Mathematical Society.
  • [56] Wolfe, S.J. (1982) On a continuous analogue of the stochastic difference equation Xn = rho rXn-1 + Bn. Stochastic Process. Appl., 12, 301-312.